Hail, Cheyenne
- When
- August 8, 4:36 PM MST to 4:40 PM MST
- Where
- Cheyenne County, 12 mi NW of Sidney
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.273, -103.143
Nickel to quarter size hail was reported 12 miles northwest of Sidney.
A thunderstorm produced large hail over Cheyenne County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail over Cheyenne County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 8, 1:54 PM MST, 2 hours 42 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
254 PM MDT MON AUG 8 2016
.SHORT TERM...(This evening through Wednesday night)
Issued at 250 PM MDT Mon Aug 8 2016
Approaching shortwave over western Colorado setting off widely
scattered showers and storms at this time. Expect these to
continue while moving east into the Panhandle late this afternoon
and evening before ending later tonight with the passage of the
wave. Should see less stratus/fog across the Panhandle tonight as
winds more southerly to ssw and air a little drier.
Next couple days will feature southwesterly upper flow over the
CWA with some monsoonal moisture moving across mainly the
Panhandle. Lower levels look to dry some so convective activity
should be more isolated with a surface trough edging east over
the Panhandle. Instabilities less as well so severe threat looks
minimal at this time. Main concerns will be with fire weather over
northern and western parts of the CWA where some gusty winds are
expected in the afternoons to combine with low relative humidity.
.LONG TERM...(Thursday through next Monday)
Issued at 240 PM MDT Mon Aug 8 2016
Models continue to indicate cooler temperatures and unsettled
weather late this week and into early this weekend as a relatively
strong cold front moves across the area early on Thursday. Main
forecast concern will continue to be strong/severe thunderstorms
and perhaps heavy rainfall...especially along and east of the
Laramie Range. At this time...the threat does not appear to be
all that significant with models showing PW's around 0.75 to 1.25
inches Thursday and Friday...which is on the low side considering
subtropical monsoon moisture will be pushing northward across the
area through the middle of the week. Models indicate the upper
level trough rapidly moving across the area on Friday...but some
of the upper level energy will remain further north across
southern Canada. Best chance for strong to severe thunderstorms
will be over far eastern Wyoming and western Nebraska...but
conditions along with the time of the year are not all that
favorable for significant coverage at this time. High temperatures
in the mid 70's to mid 80's on Thursday will trend even lower on
Friday and Saturday...with readings in the 70's to low
80's...warmest below 5000 feet. Kept POP between 30 to 50 percent
for scattered showers and tstorms through Friday. Low clouds and
patchy fog are possible each morning in this pattern due to
upslope winds
For Sunday and Monday...models show the upper level trough moving
well east of the forecast area as a slow warming trend is
expected. Drier air will enter Wyoming with PW's gradually
lowering between 0.50 to 0.75 by Monday...which should limit
thunderstorm coverage early next week. Daytime highs will return
to the 80's and low 90's by Monday afternoon as a low amplitude
ridge axis builds west of the Continental Divide and slowly drifts
eastward.
&&
.AVIATION...(For the 18Z TAFS through Tuesday morning)
Lingering stratus continues over portions of the Nebraska panhandle
early this afternoon with periods of MVFR CIGS near KSNY and KAIA.
Impacts appear to be minimal and may actually aid in the suppression
of daytime/evening thunderstorms development later today. Fair
weather CU starting to develop further west across SE Wyoming early
this afternoon...and this will eventually lead to widely scattered
thunderstorms into this evening. Too difficult to pin down
timing...so kept VCTS out of the forecast for most location. Patchy
fog and low CIGS may redevelop late tonight near KSNY...KAIA...and
KBFF.
&&
.FIRE WEATHER...
Issued at 250 PM MDT Mon Aug 8 2016
Fire weather concerns will be heightened over the next couple days
across Wyoming zones due to increased winds in the afternoons.
Temperatures will be quite warm over the next couple days before
cooling some late in the week. isolated showers and thunderstorms
are expected most days.
&&
.CYS Watches/Warnings/Advisories...
WY...Fire Weather Watch from Tuesday afternoon through Tuesday
evening for WYZ301>303.
NE...None.
&&
SHORT TERM...RE
LONG TERM...TJT
AVIATION...TJT
FIRE WEATHER...REHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 539 AM MDT MON AUG 8 2016 WYZ103>106-109>117-091145- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 539 AM MDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP TUESDAY THROUGH FRIDAY. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 091145- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 539 AM MDT MON AUG 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING EAST OF THE LARAMIE RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP TUESDAY THROUGH FRIDAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER SOME STRONG STORMS WILL BE POSSIBLE EAST OF THE LARAMIE RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1258 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HAIL 5 NW FORT LARAMIE NATIO 42.25N 104.64W
08/07/2016 E2.00 INCH GOSHEN WY LAW ENFORCEMENT
WINDSHIELD DAMAGE TO VEHICLES RELAYED THROUGH LAW
ENFORCEMENT DISPATCH.
&&
HAHNSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 350 PM MDT MON AUG 8 2016 WYZ102-082230- NIOBRARA COUNTY WY- 350 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NIOBRARA COUNTY UNTIL 430 PM MDT... AT 350 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF DULL CENTER...OR 40 MILES SOUTHWEST OF DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN NIOBRARA COUNTY. LAT...LON 4330 10469 4338 10482 4350 10477 4350 10440 TIME...MOT...LOC 2150Z 213DEG 34KT 4340 10470 RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 352 PM MDT MON AUG 8 2016 NEZ095-096-WYZ108-082245- SOUTH SIOUX NE-NORTH SIOUX NE-GOSHEN COUNTY WY- 352 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SIOUX AND NORTHEASTERN GOSHEN COUNTIES UNTIL 445 PM MDT... AT 351 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JAY EM...OR 19 MILES SOUTH OF LUSK...MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... JAY EM AROUND 405 PM MDT. PRAIRIE CENTER AROUND 425 PM MDT. LAT...LON 4245 10454 4252 10455 4262 10396 4234 10397 TIME...MOT...LOC 2151Z 270DEG 23KT 4248 10448 RUBIN
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL 8 N CHEYENNE 41.26N 104.79W
08/07/2016 E0.50 INCH LARAMIE WY PUBLIC
DIME SIZE HAIL WAS PREPORTED.
0543 PM HAIL 10 N CHEYENNE 41.29N 104.79W
08/07/2016 E1.00 INCH LARAMIE WY PUBLIC
0552 PM HAIL 10 N CHEYENNE 41.29N 104.79W
08/07/2016 M1.25 INCH LARAMIE WY NWS EMPLOYEE
1035 PM HAIL 5 NW FORT LARAMIE NATIO 42.25N 104.64W
08/07/2016 E2.00 INCH GOSHEN WY LAW ENFORCEMENT
WINDSHIELD DAMAGE TO VEHICLES RELAYED THROUGH LAW
ENFORCEMENT DISPATCH.
1057 PM HAIL FORT LARAMIE 42.21N 104.52W
08/07/2016 E1.50 INCH GOSHEN WY PUBLIC
1115 PM FLASH FLOOD 2 SE FORT LARAMIE 42.19N 104.49W
08/07/2016 GOSHEN WY EMERGENCY MNGR
GOSHEN COUNTY EMA REPORTS EVIDENCE OF FLASH FLOODING FROM
HEAVY RAIN LAST EVENING. DEBRIS ON HIGHWAY 2 MILES
SOUTHEAST OF FORT LARAMIE. AT 7 AM...WATER STILL HIGH IN
CREEK WITH DEBRIS IN THE FENCE LINE. RAILROAD APPROACH
WEST OF FORT LARAMIE WAS NEARLY WASHED OUT.
&&
MJAMSKISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 410 PM MDT MON AUG 8 2016 NEZ020-021-054-055-082315- MORRILL NE-CHEYENNE NE-KIMBALL NE-BANNER NE- 410 PM MDT MON AUG 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE... SOUTHEASTERN BANNER...SOUTHWESTERN MORRILL AND NORTHEASTERN KIMBALL COUNTIES UNTIL 515 PM MDT... AT 410 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES EAST OF HARRISBURG...OR 19 MILES NORTH OF KIMBALL...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN CHEYENNE...SOUTHEASTERN BANNER...SOUTHWESTERN MORRILL AND NORTHEASTERN KIMBALL COUNTIES. LAT...LON 4142 10359 4155 10355 4156 10318 4129 10332 TIME...MOT...LOC 2210Z 288DEG 13KT 4149 10352 RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
532 PM MDT MON AUG 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 8 NE POTTER 41.30N 103.21W
08/08/2016 M0.75 INCH CHEYENNE NE TRAINED SPOTTER
&&
DDEALThe Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter size hail was reported 12 miles northwest of Sidney.
Marble to quarter size hail was reported at Sidney.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642805, 642806.